Alert archive / Oklahoma / Flash Flood Warnings in 1993

Flash Flood Warning 39, NWS Norman, OK

May 23, 1993Jefferson County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 23, 1993, 11:07 AM CDT for Jefferson County, Oklahoma. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 23, 1993, 11:07 AM CDT (16:07 UTC)
Expired
May 23, 1993, 2:15 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Jefferson County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1993-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1993-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
NaN m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 231612
FFWOKC
OKC067-231915-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1107 AM CDT SUN MAY 23 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 215 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     WESTERN JEFFERSON

INCLUDING THE FOLLOWING LOCATIONS
     ADDINGTON...HASTINGS...SUGDEN AND WAURIKA

AT 1107 AM CDT RADAR INDICATED MODERATE TO HEAVY RAIN CONTINUING OVER
JEFFERSON COUNTY. MODERATE TO HEAVY RAINFALL IS EXPECTED TO
CONTINUE THROUGH 100 PM. THE GROUND IS ALREADY SATURATED WITH PREVIOUS
RAINFALL. FLOODING ALONG CREEKS AND STREAMS WILL OCCUR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY.  RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS.  DO NOT ATTEMPT TO CROSS SWIFTLY
FLOWING WATERS BY FOOT OR BY AUTO.  DO NOT ATTEMPT TO DRIVE
OVER A ROAD COVERED BY WATER.  THE ROAD COULD BE WASHED OUT
UNDER THE WATER SURFACE. PERSONS WITH LIVESTOCK OR PROPERTY IN
LOW LYING AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM
FROM HIGH WATER.


LAT&...LON 3408  9773 3400  9808 3428  9813 3429  9774

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 23, 10:14 AM CDT, 53 minutes earlier.

Area forecast discussion, May 23, 10:14 AM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1000 AM CDT SUN MAY 23 1993

12Z UPR AIR INDICATES THAT UPR LVL FORCING RESPONSIBLE FOR LST NGTS
CONVCTN IS MOVING OVR FA ATTM AND WL CONTNU MVING EWRD THRU AFTNOON.
THAT LEAVES US WTH A CF TO THE N WHICH SEEMS TO SHOW UP WELL ON LTST VIS
RUNNING ROUGHLY FRM ICT TO GAG TO AMA. THERE ARE ALSO A FEW BOUNDRIES
AROUND. MOST PREVALENT IS BOUNDRY EXTNDING FRM SPS TO ADM TO N OF MLC
ATTM. THIS BOUNDRY SHOULD MV TO SE OVR ITS NRN XTNT AND RMN NRLY
STATIONARY OVR ITS SRN XTNT WHC WOULD LEAVE IT ROUGHLY ALNG THE RED RVR
VALLEY THIS AFT. THERE WILL ALSO BE PLENTLY OF MOISTURE AROUND WITH
DWPTS IN THE 60S.

WL KEEP AFT POPS IN THE 30 OR 40 RANGE PER MORNING PKG. HARD TO GET TOO
EXCITED WITH UPR FORCING PRESSING EWRD. MAY LOWER MAXES A TAD DUE TO
CLDS.

WL NOT XTND FLASH FLOOD WATCH ISSUED EARLIER.

14

.OK...NONE.
.TX...NONE.

In the hours before

Special weather statement, May 23, 6:05 AM CDT, 5 hours 2 minutes before
OKZ004>021-TXZ076-TXZ077-231300-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
600 AM CDT SAT MAY 22 1993

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER
THE WESTERN PORTIONS OF NORTH TEXAS AND IN NORTHERN...WESTERN AND
CENTRAL OKLAHOMA...GENERALLY NORTHWEST OF A LINE FROM HOLDENVILLE TO
MARIETTA.

THUNDERSTORMS IN THE SLIGHT RISK AREA HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND STRONG WINDS. WEAK WINDS THROUGHOUT MOST OF THE
ATMOSPHERE SHOULD PRECLUDE SUPERCELL AND SIGNIFICANT TORNADIC
DEVELOPMENT. HOWEVER...WEAK ISOLATED TORNADOES ARE POSSIBLE.

EARLY MORNING THUNDERSTORM ACTIVITY AND RATHER WEAK WIND FIELDS
THROUGHOUT MOST OF THE ATMOSPHERE MAY PRECLUDE SEVERE THUNDERSTORM
DEVELOPMENT UNTIL THIS EVENING OR TONIGHT WHEN THUNDERSTORMS MOVE
FROM WEST TEXAS AND SOUTHWEST KANSAS INTO WESTERN OKLAHOMA AND THE
WESTERN PORTIONS OF NORTH TEXAS.

FLASH FLOODING IS POSSIBLE ACROSS PORTIONS OF WESTERN AND CENTRAL
OKLAHOMA AND WESTERN PORTIONS OF NORTH TEXAS TODAY AND TONIGHT. ABUNDANT
LOW LEVEL MOISTURE IS EXPECTED TO CONTINUE  FLOWING NORTHWARD FROM THE
GULF OF MEXICO. WEAK WINDS THROUGHOUT MOST OF THE ATMOSPHERE WILL LIKELY
RESULT IN SLOW MOVING THUNDERSTORMS WHICH MAY RESULT IN FLASH FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE SLIGHT RISK AREA LATER TODAY
OR TONIGHT.

AN UPDATED THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND 1230 PM THIS
AFTERNOON.
Local storm report, May 23, 10:35 AM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1035 AM CDT SUN MAY 23 1993

TIME                 COUNTY          EVENT

915  AM              MCCLAIN        COUNTY ROADS FLOODED 3 MILES WEST
                                    AND 1 MILE NORTH OF PURCELL.
1000 AM              CLEVELAND      IN NOBLE...FLOODING OVER SOME
                                    STREETS.
1025 AM              CLEVELAND      IN NORMAN...FLOODING OVER HWY 9 AT
                                    120TH STREET WITH SOME LOGS ON THE
                                    ROAD...STREET FLOODING ON 120TH
                                    NORTH OF INDIAN HILLS.
Local storm report, May 23, 10:44 AM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1035 AM CDT SUN MAY 23 1993

TIME                 COUNTY          EVENT

915  AM              MCCLAIN        COUNTY ROADS FLOODED 3 MILES WEST
                                    AND 1 MILE NORTH OF PURCELL.
1000 AM              CLEVELAND      IN NOBLE...FLOODING OVER SOME
                                    STREETS.
1025 AM              CLEVELAND      IN NORMAN...FLOODING OVER HWY 9 AT
                                    120TH STREET WITH SOME LOGS ON THE
                                    ROAD...STREET FLOODING ON 120TH
                                    NORTH OF INDIAN HILLS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:20 AM CDTFlash Flood WarningOUNMcClain3 hr
May 23, 9:45 AM CDTFlash Flood WarningOUNCleveland3 hr
May 23, 10:05 AM CDTFlash Flood WarningOUNMcClain3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1993Every flash flood warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.